WARNING: this post may be triggering for some. It contains details about troubling withdrawal symptoms I had.

I remember waking up to what felt like an explosion in my brain. It wasn’t so much that it was painful, but rather it was as if there was no filter and everything I saw, heard, felt, sensed, etc., was magnified a million times. To make matters worse, my vision was off. It was as if my bedroom had become a carnival fun-house where shapes were pulled and pushed into gross distortions. My hands shook so badly I could barely dress myself. My legs protested carrying my weight as I hobbled down the hallway in search of food, but mostly, in search of normalcy. I hoped that breakfast would help me shake off the strange sensations. Halfway into the kitchen, my legs gave up and buckled underneath me. I grabbed the walls and turned around, groping my way back into my bed. What was happening to me? Was this a bad wave of benzo symptoms, or was I experiencing a true medical emergency? Logic would inform me that I was getting lower in my taper and the bizarre symptoms were a new level of benzo withdrawal, however, my brain wouldn’t hear of it. It went to the scariest place possible, which is what our brains do in benzo withdrawal, and I ended up at the emergency room.

I did my best to inform the nurses that tended to me that I was deep in the throes of benzo withdrawal. They looked at me patronizingly and scribbled down something in their notes. I wasn’t sure if any of them believed me. Feeling defensive didn’t help my symptoms. I shook even harder. A man came into the room and introduced himself as a doctor. He pulled up and a chair and sat down. I leaned forward, hoping to hear some encouraging words that would help me through the rest of my taper. He looked me straight in the eyes and said, very matter-of-factly, “You’re an addict. You need help.” He handed me a brochure about a rehab. I reached out and took it, as that was the polite thing to do, but as I did so I protested his diagnosis. “I’m not an addict. I’ve never abused my prescription. I’m trying to taper off,” I told him. He informed me that if I wasn’t an addict, I’d simply get off the drug. I wouldn’t bother with a long slow taper. In his mind, staying on the drug at any dose meant I was an addict.

“What about withdrawal symptoms?” I asked him. “If I get off too fast, I’ll become more symptomatic.” I raised my trembling hands for him to see the evidence of my suffering. “Spoken like a true addict. Always an excuse to stay on the drug,” was his reply. I knew then that there was no way to reason with him, no way to educate him about withdrawal. Sitting there on the gurney—pale green and yellow curtains hanging around us for a sense of privacy—I felt completely defeated. Was there no one who understood benzo withdrawal that could help me? I was given a dose of Librium to stop the shaking, told to seek an addiction specialist and discharged. I rested in bed all that day, reading posts on benzobuddies.org to help me feel less alone, less misunderstood.

How many of us have been told by uneducated doctors that we are addicts? How many of us have been misunderstood by friends and family for taking so much time to (safely) get off our benzo? Or after we are off and our healing is taking more time than we thought (or like)? It’s a lonely place to be when we aren’t believed, or when we are given bad advice about how to get off our benzo, or how to cope with withdrawal symptoms once off. It’s a lonely place, indeed.

What helped me cope was to stop trying to educate people who didn’t want to understand benzo withdrawal. I turned only to people who were willing to listen and learn, or to others who were going through withdrawal and knew firsthand of my suffering. I did my best to create healthy boundaries. I learned what to share and what not to share. Until the medical community becomes educated about the dangers of benzos, there are always going to be professionals who don’t understand withdrawal. They will assume that those of us suffering from withdrawal are addicts and suggest we go to rehab. They won’t know the dangers of that suggestion. Nor will they understand the dangers of suggesting that we taper off quickly, or that we take other meds or supplements that work on GABA, or a host of other things that we in the benzo community know to avoid.

And that’s the message of this post. Educate yourself. Talk to others in benzo withdrawal. Find out what the common knowledge is among us; the things that help and the things that hinder our healing. Yes, see a doctor if you are concerned about your health. It’s smart to rule out any other cause of your symptoms (just don’t let a doctor intimidate you like the one in the ER did me). But if nothing is found, you can rest easy knowing that in time, your GABA receptors will recover from the benzo damage and you’ll be good as new. Actually, you’ll be better than good, you’ll be amazing. Trust the process. Tap into your inner core strength, your deep well of fortitude, and know, beyond a shadow of a doubt that one day, your benzo withdrawal symptoms will fade away. You. Are. Healing. 

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!

%d bloggers like this:
Skip to toolbar